Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Phoenix, AZ

August 23, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 23, 2018, 5:30 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 5:30 PM MST (00:30 UTC)
Expired
Aug 23, 2018, 6:15 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 55 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS55 KPSR 240030
SVRPSR
AZC013-021-240115-
/O.NEW.KPSR.SV.W.0073.180824T0030Z-180824T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
530 PM MST THU AUG 23 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 615 PM MST.

* At 530 PM MST, a severe thunderstorm was located 7 miles southeast
  of Phoenix International Raceway, or 10 miles southwest of Laveen,
  and is nearly stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Phoenix, Avondale, Goodyear, South Mountain Park, Phoenix
  International Raceway, Estrella Mountain Park and Komatke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 11242 3346 11221 3331 11202 3312 11223
TIME...MOT...LOC 0030Z 311DEG 1KT 3330 11223 

HAIL...0.75IN
WIND...60MPH
 
$$

JS
2 follow-up statements
863 
WWUS55 KPSR 240054
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
554 PM MST THU AUG 23 2018

AZC013-021-240115-
/O.CON.KPSR.SV.W.0073.000000T0000Z-180824T0115Z/
Maricopa AZ-Pinal AZ-
554 PM MST THU AUG 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 553 PM MST, a severe thunderstorm was located 7 miles southeast of
Phoenix International Raceway, or 10 miles southwest of Laveen, and
is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Phoenix, Avondale, Goodyear, South Mountain Park, Phoenix
International Raceway, Estrella Mountain Park and Komatke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 11242 3346 11221 3331 11202 3312 11223
TIME...MOT...LOC 0053Z 311DEG 1KT 3330 11222 

HAIL...0.75IN
WIND...60MPH
 
$$

JS
191 
WWUS55 KPSR 240115
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
615 PM MST THU AUG 23 2018

AZC013-021-240124-
/O.EXP.KPSR.SV.W.0073.000000T0000Z-180824T0115Z/
Maricopa AZ-Pinal AZ-
615 PM MST THU AUG 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 615 PM MST...
    
The severe thunderstorm which prompted the warning has.
Therefore, the warning will be allowed to expire.

LAT...LON 3329 11242 3346 11221 3331 11202 3312 11223
TIME...MOT...LOC 0114Z 311DEG 1KT 3330 11222 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:04 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 23, 1:04 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
104 PM MST Thu Aug 23 2018

.SYNOPSIS...
Progressively drier air will slowly overspread the region the
rest of this week and weekend decreasing storm chances each day.
By Sunday, most if not all lower elevations will be dry. Even
drier air is forecast to move in next week which will continue to
decrease thunderstorm chances over the higher terrain.
Temperatures will gradually warm as we dry out with mid-100s
expected across the lower deserts next week.

&&

.DISCUSSION...
Our region continues to be under a more non-favorable
southwesterly wind regime between the 500 mb ridge over east-
central Texas and the weak trough centered over western Montana.
An area of upper-level diffluence currently exists in northern
Mexico/southern Arizona and this is where the area of focus has
been for thunderstorm development so far today. Moisture values
continue to be impressive across the southern half of the state
where current SPC mesoanalysis shows PWs between 1.5 and 1.8
inches. The combination of sufficient moisture, daytime heating,
and divergence aloft will create elevated rain and storm chances
this afternoon and evening, but primarily across southeastern
Arizona. With a very weak steering flow in place again, the Flash
Flooding potential will also be a big concern down there and NWS
Tucson has a Flash Flood Watch in effect until 8 PM MST tonight.

For our CWA, dry air continues to filter into the western
portions, so southeast California and western Arizona will remain
fairly quiet today which just a few clouds passing overhead. For
the eastern part of the CWA, enough moisture and instability
(MLCAPE values between 1000 J/kg to 2000 J/kg) will result in
another round of scattered showers and thunderstorms this
afternoon and early evening. With a more tropical environment in
place don't expect winds to be severe, but a few gusts around 40
to 50 mph could be possible with stronger storms and this could
cause some localized areas of blowing dust. Due to the weak
steering flow and plenty of moisture, the main concern with any of
the stronger storms that develop will be localized flooding.
Activity should start to dwindle away after sunset due to the loss
of daytime heating.

Low grade monsoon conditions are forecast to continue Friday and
Saturday as the steering flow remains light out of the west and/or
south. During this period, the bulk of the activity will be
confined to the higher terrain but it is not out of the question
for lower elevations of south-central AZ to see some evening
activity. For now, have continued with 10% PoPs for Maricopa
County Friday and Saturday with dry conditions to the west.

A resurgence in the upper level westerlies is expected on Sunday,
aided by a tough of low pressure moving from the Pacific Northwest
and into the Great Basin. All models show PWs dropping between 1.0
to 1.25 inches during this period effectively shutting off
afternoon convection for the lower elevations starting Sunday.
Although, we still expect storms to develop over the higher
terrain were orographic lift should be enough to trigger at least
isolated activity.

The dry westerly flow continues into the middle of next week
bringing progressively drier air each day. By Tuesday or Wednesday,
it is certainly possible for all of Arizona to be completely dry.
Thanks to the trough moving to our north, temperatures are not
expected to warm dramatically as we dry out. However, temperatures
in the mid-100s look likely while afternoon dew points will be
quite comfortable, around 40 F.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Southeast flow below 10 knots is generally expected through
tomorrow morning, with very isolated showers and thunderstorms
possible this afternoon and early evening. Midlevel stability
between 18-22 kft with continued drying within and just above that
layer should prevent cells from producing more than a few
lightning strikes. Although the steering flow is weak and the
environment generally does not support strong organized outflows,
weak outflows and blowing dust will be possible this afternoon
with any cells that approach the terminals. For now, we have just
retained VCSH for the 23-02Z period and left outflows and dust out
of the TAF given their decreasing chances and model disagreement
on whether the weak outflows will be from the S-SE or N-NW.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns across southeastern California are
expected through the TAF period. Winds will generally remain out
of the south around 10 knots at KBLH and the southeast at KIPL
below 10 knots through Friday morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Day by day, drier air will spread into the region causing a
downward trend in humidity and any chances for rain. On Sunday,
thunderstorms will be confined to the higher elevations with all
districts dry by Tuesday and these conditions lasting into
Thursday. Likewise, temperatures will slowly creep up with near
normal readings by Monday. By the end of next week, afternoon
humidity values will drop into the single digits/teens for most
areas. A trough passing to our north could bring breezy winds to
SE California Sunday and Monday but outside of this, winds should
be rather typical for August.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hernandez/Wilson
AVIATION...Hirsch
FIRE WEATHER...Hernandez

In the hours before

Special weather statement, Aug 23, 4:36 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
436 PM MST THU AUG 23 2018

AZZ551-553-240000-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
436 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
500 PM MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm over
San Tan Mountain Park, or 12 miles northwest of Coolidge, moving east
at 5 mph.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to 2 miles will be possible with this storm.

Locations impacted include...
Queen Creek, Chandler Heights, San Tan Mountain Park, San Tan Valley,
Blackwater, Sacaton and Santan.

This includes the following highways...
AZ Interstate 10 between mile markers 179 and 186.
AZ Route 87 between mile markers 141 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3301 11180 3307 11182 3321 11175 3323 11156
      3313 11154 3301 11161 3299 11175
TIME...MOT...LOC 2334Z 285DEG 5KT 3313 11165

JS
Local storm report, Aug 23, 4:39 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST THU AUG 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             3 ENE CAREFREE          33.84N 111.88W
08/23/2018  E0.50 INCH       MARICOPA           AZ   TRAINED SPOTTER

            1/4 INCH TO 1/2 INCH HAIL FALLING.

&&

JR
Special weather statement, Aug 23, 4:40 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
440 PM MST THU AUG 23 2018

AZZ547-549-557-558-240015-
Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
440 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...

At 439 PM MST, Doppler radar was tracking a strong thunderstorm over
Saguaro Lake, or 9 miles south of Sugarloaf Mountain, moving east at
10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saguaro Lake, Canyon Lake, Salt River Tubing Recreation Area and
Tortilla Flat.

This includes AZ Route 87 between mile markers 198 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 11165 3365 11155 3373 11136 3344 11139
TIME...MOT...LOC 2339Z 262DEG 9KT 3356 11153

JS
Special weather statement, Aug 23, 5:12 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
512 PM MST THU AUG 23 2018

AZZ540-543-544-550-553-559-240045-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
512 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST...

At 511 PM MST, Doppler radar was tracking a strong thunderstorm near
Phoenix International Raceway, or 8 miles southeast of Avondale. This
storm was nearly stationary.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to 2 miles will be possible with this storm.

Locations impacted include...
Avondale, Goodyear, Tolleson, Cashion, South Mountain Park, Phoenix
International Raceway, Estrella Mountamoved out of the warned area.
**!in Park and Komatke.

This includes the following highways...
AZ Interstate 10 between mile markers 130 and 135.
AZ Route 101 near mile marker 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3315 11224 3329 11242 3350 11232 3345 11221
      3332 11203
TIME...MOT...LOC 0011Z 211DEG 3KT 3332 11226

JS
Special weather statement, Aug 23, 5:24 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
524 PM MST THU AUG 23 2018

AZZ547>549-555-558-240115-
Fountain Hills/East Mesa AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
524 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
615 PM MST...

At 523 PM MST, Doppler radar was tracking a strong thunderstorm over
Salt River Tubing Recreation Area, or 9 miles north of Apache
Junction. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesa, Apache Junction, Saguaro Lake, Granite Reef Dam, Canyon Lake,
Superstition Mountains, Goldfield Ranch, Lost Dutchman State Park,
Usery Mountain Park, Salt River Tubing Recreation Area and Tortilla
Flat.

This includes the following highways...
US Highway 60 between mile markers 195 and 198.
AZ Route 87 near mile marker 186, and between mile markers 192 and
204.
AZ Route 202 between mile markers 22 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3351 11128 3337 11154 3342 11168 3353 11174
      3371 11146
TIME...MOT...LOC 0023Z 315DEG 4KT 3354 11156

JS
Special weather statement, Aug 23, 5:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
530 PM MST THU AUG 23 2018

AZZ543-544-546-240115-
Scottsdale/Paradise Valley AZ-Central Phoenix AZ-
North Phoenix/Glendale AZ-
530 PM MST THU AUG 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 615 PM
MST...

At 530 PM MST, Doppler radar was tracking a strong thunderstorm over
North Mountain Park, or over Phoenix, moving east at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Phoenix, Paradise Valley, Piestewa Peak Park, Camelback Mountain and
North Mountain Park.

This includes the following highways...
AZ Interstate 17 between mile markers 203 and 208.
AZ Route 51 between mile markers 2 and 13.
US Highway 60 near mile marker 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3349 11214 3366 11209 3361 11193 3348 11195
TIME...MOT...LOC 0030Z 263DEG 5KT 3356 11208

Rogers

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:06 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Aug 23, 5:12 PM MSTSpecial Weather StatementPSRMaricopa33 min
Aug 23, 5:24 PM MSTSpecial Weather StatementPSR51 min
Aug 23, 5:30 PM MSTSpecial Weather StatementPSRMaricopa45 min
Aug 23, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal38 min
Aug 23, 5:37 PM MSTSpecial Weather StatementPSRGila38 min
Aug 23, 5:43 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min
Aug 23, 5:49 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 23, 5:49 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa41 min
Aug 23, 6:01 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 23, 6:13 PM MSTSpecial Weather StatementPSR47 min
Aug 23, 6:29 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal2 hr
Aug 23, 6:49 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Aug 23, 6:54 PM MSTSpecial Weather StatementPSR51 min
Aug 23, 7:04 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 23, 7:04 PM MSTSpecial Weather StatementPSRGila41 min
Aug 23, 7:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Aug 23, 7:42 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Aug 23, 7:57 PM MSTFlash Flood WarningPSRMaricopa84 min
Aug 23, 8:06 PM MSTSpecial Weather StatementPSRPinal54 min
Aug 23, 8:12 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal48 min
Aug 23, 8:28 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal3 hr
Aug 23, 9:35 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 23, 9:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal40 min
Aug 24, 5:45 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal18 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.